Colorado, 2019

Hail in Colorado, September 11, 2019

September 11, 2019 · NWS GLD · 1 event in 1 county or zone

5 inches in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms produce isolated hail in northeast Colorado up to 1.5 inches in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 11, 2:12 PM MST, 1 hour 13 minutes earlier.

Area forecast discussion, Sep 11, 2:12 PM MST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
312 PM MDT Wed Sep 11 2019

.SHORT TERM...(This evening through Thursday)
Issued at 311 PM MDT Wed Sep 11 2019

Looking aloft we see the 500mb closed low starting to tighten and
become a closed low by 21s centered over the Montana Wyoming
state line. At the surface we see the corresponding front making
it's way across the rockies as of 19 Z, with a stationary boundary
drifting diagonally from the Dundy/Hitchcock County, Nebraska
line to Stratton, Colorado.

As of 2:30 pm MT, a Severe Thunderstorm Watch was issued until
10:00 PM MT. Threats expected will be large winds, damaging hail,
and a potential tornado or two. Convective parameters looked much
better, so confidence is now high on impacts to our northern CWA
counties. The cold front will pass late this evening, but winds
will continue to remain strong after the frontal passage.
Expecting winds to sit around 25 knots with large gusts.

Storms are expected to form individually then develop into a
bowing line later in the event.

.LONG TERM...(Friday through Wednesday)
Issued at 109 PM MDT Wed Sep 11 2019

A trough over the northern Midwest moves northeast into eastern
Canada Friday as a ridge moves over the northern Plains. With high
pressure over the southern U.S., almost zonal flow aloft sits over
the central Plains through Saturday. As a trough moves east to the
Canada/U.S. coastline, a ridge builds over the central U.S. Sunday.
The trough moves over the West Coast by Tuesday. By Thursday, the
trough moves over the Intermountain West with the ridge over the
eastern U.S.

Leeside troughing redevelops along the Front Range Saturday
continuing through the extended forecast period. High temperatures
in the lower 80s to 90s and lows in the lower 50s to upper 60s
are expected under dry conditions.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1216 PM MDT Wed Sep 11 2019

For the first part of the TAF period, VFR conditions are expected
to prevail. This evening from 21Z onward expecting a cold front
to push across the Tri-State area. Lower ceilings, strong winds,
and severe thunderstorms will follow.

Holding in VCTS in both TAFs this evening, as timing on when
convection will impact the terminals is too low. Amendments will
be issued as necessary as threats become clearer.

As the front moves across us, we could see surface winds 40-50
mph. Afterward, winds will stay elevated through the late morning
and early afternoon tomorrow. After showers end, VFR TAF's will
return and prevail through the next several days. Fog is not
anticipated at this time.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...EV
LONG TERM...NEWMAN
AVIATION...EV
Hazardous weather outlook, Sep 11, 1:41 PM MST, 1 hour 44 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
241 PM MDT Wed Sep 11 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-122045-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
241 PM MDT Wed Sep 11 2019 /341 PM CDT Wed Sep 11 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A Severe Thunderstorm Watch has been issued for the following
counties until 10 PM MDT/11 PM CDT tonight: Yuma county in Colorado,
Dundy, Hitchcock, and Red Willow counties in Nebraska, and Cheyenne
and Rawlins counties in Kansas.

Strong to severe thunderstorms are expected this afternoon into the
evening hours, with the strongest storms expected north of Highway
36. Hail up to 2 inches in diameter, wind gusts of 70-80 MPH, and
brief tornadoes may occur. The threats will shift to primarily wind
by mid evening as the storms form a line and move east across
Nebraska and Northern Kansas.

This evening as the cold front moves through, northwest winds will
rapidly increase for an hour or so, with wind gusts as high as
40-50 MPH. This narrow corridor of winds will move southeast across
the Tri- State Area during the evening behind the storm activity.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

The radar

The Goodland radar (KGLD), 70 km away, was scanning. The volume nearest the first event began at 22:26 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cheyenne

When
September 11, 3:25 PM MST
Where
Cheyenne County, 1.27 mi SSE of Carlton
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.813, -102.091

Report included a picture of the hail stone with a Gatorade bottle cap for size reference.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 856063.